Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 162, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 2, 2018, 8:30 PM CDT for Randolph County, Arkansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2018, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 2, 2018, 9:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, AR
The radar
The Memphis radar (KNQA), 158 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 9:10 PM CDT | TSTM WND DMG | 6 Ene Imboden, AR | TREE DOWN ON THE 11 POINT RIVER BRIDGE ON HIGHWAY 62. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:19 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3454 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
775
WUUS54 KMEG 030130
SVRMEG
ARC121-030215-
/O.NEW.KMEG.SV.W.0162.180603T0130Z-180603T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
830 PM CDT SAT JUN 2 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Randolph County in eastern Arkansas...
* Until 915 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located 8 miles west of
Gatewood, or 17 miles east of Thayer, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pocahontas, Maynard, Biggers, Ravenden Springs, Attica, Dalton,
Elkins Park, Brakebill, Middlebrook, Warm Springs, Ingram, Shannon,
Eleven Point, Birdell, Hamil, Stokes, Engelerg, Sharum, Elm Store
and Brockett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9089 3630 9075 3629 9076 3629 9080
3623 9081 3620 9083 3621 9119 3624 9124
3626 9124 3626 9126 3633 9126 3633 9128
3637 9128 3639 9131 3642 9131 3642 9135
3647 9136 3650 9141
TIME...MOT...LOC 0130Z 320DEG 25KT 3657 9123
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
102
WWUS54 KMEG 030146
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
846 PM CDT SAT JUN 2 2018
ARC121-030215-
/O.CON.KMEG.SV.W.0162.000000T0000Z-180603T0215Z/
Randolph AR-
846 PM CDT SAT JUN 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR RANDOLPH COUNTY...
At 845 PM CDT, a severe thunderstorm was located near Dalton, or 18
miles northwest of Pocahontas, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Pocahontas, Maynard, Biggers, Ravenden Springs, Attica, Dalton,
Elkins Park, Brakebill, Middlebrook, Warm Springs, Ingram, Shannon,
Eleven Point, Birdell, Hamil, Stokes, Engelerg, Sharum, Elm Store and
Brockett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9089 3630 9075 3629 9076 3629 9080
3623 9081 3620 9083 3621 9119 3624 9124
3626 9124 3626 9126 3633 9126 3633 9128
3637 9128 3639 9131 3642 9131 3642 9135
3647 9136 3650 9141
TIME...MOT...LOC 0145Z 324DEG 28KT 3647 9118
HAIL...1.00IN
WIND...70MPH
$$470
WWUS54 KMEG 030204
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
904 PM CDT SAT JUN 2 2018
ARC121-030215-
/O.CON.KMEG.SV.W.0162.000000T0000Z-180603T0215Z/
Randolph AR-
904 PM CDT SAT JUN 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR RANDOLPH COUNTY...
At 903 PM CDT, a severe thunderstorm was located near Ravenden
Springs, or 13 miles northwest of Pocahontas, moving southeast at 30
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Pocahontas, Maynard, Biggers, Ravenden Springs, Attica, Dalton,
Elkins Park, Brakebill, Middlebrook, Warm Springs, Ingram, Shannon,
Eleven Point, Birdell, Hamil, Stokes, Engelerg, Sharum, Elm Store and
Brockett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3650 9089 3630 9075 3629 9076 3629 9080
3623 9081 3620 9083 3621 9119 3624 9124
3626 9124 3626 9126 3633 9126 3633 9128
3637 9128 3639 9131 3642 9131 3642 9135
3647 9136 3650 9141
TIME...MOT...LOC 0203Z 330DEG 27KT 3635 9119
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:55 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 2, 7:55 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Memphis TN 755 PM CDT Sat Jun 2 2018 .UPDATE... Currently, showers and thunderstorms are ongoing to the NW of the CWA in association with a surface cold front. The front currently extends roughly from NW Arkansas northeastward through S Illinois. These storms are currently discrete out ahead of the front, but are expected to congeal into a line as they progress further SE. Latest mesoanalysis places a tight instability gradient roughly along the MS River, with much more stable air present over W TN, with much lower 850 hPa RH values there indicating the presence of dry air contributing to a more stable atmosphere. This coincides well with the latest runs of the HRRR, which bring a line of storms SSE through the CWA, a cold pool propagating along the instability gradient. The latest HRRR run brings the storms through the Memphis metro between 11 PM and midnight. The storms will be capable of producing large hail, with damaging winds a secondary threat. Latest thinking is NE Arkansas and the Missouri Bootheel stand the best odds of severe storms, as the storms will likely wane in intensity as they move to the SE. Have updated POPs to account for the latest timing. Confidence in timing and strength of the line of storms remains limited at this time. The Severe Thunderstorm Watch remains in effect for E Arkansas and the Missouri Bootheel through 10 PM. ZDM && .PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/ DISCUSSION...Surface analysis this afternoon places a cold front from Northwest Missouri back through Eastern Kansas and West Texas. A hot and humid airmass is in place across the Lower Mississippi Valley this afternoon with temperatures as of 2 PM CDT in the upper 80s to lower 90s with surface dewpoints in the 70s. Severe thunderstorm potential for the remainder of the afternoon into the evening will be the primary focus in this afternoon's forecast issuance. Regional WSR-88D radar trends have indicated the development of a scattered line of showers and thunderstorms just ahead of a cold front. A Mesoscale Convective Vortex (MCV) over Missouri is providing additional lift over the region. The lift produced by this feature and the cold front combined with a very warm, moist, and unstable airmass will support the development of showers and thunderstorms across the Mid-South into tonight. Short term models including Convective Allowing Models (CAMs) indicate showers and thunderstorms will continue to develop and push across Arkansas for the remainder of the afternoon and affecting portions of East/Northeast Arkansas and the Missouri Bootheel until early evening. This convective activity is anticipated to reach the Mississippi River between early to evening, and across the remainder of the Mid-South late evening into the overnight hours. Some uncertainty remains between the models on timing and coverage and will be closely monitored as the event unfolds. Surface based CAPE values in excess of 3000 J/kg, steep 700-500 mb layer mid- level lapse rates around 7 C/km, and 0-6 km Bulk Shear values around 40 kts support the potential of some strong to severe thunderstorms across the region late this afternoon into tonight. Damaging winds is expected to be the predominant threat along with a secondary threat of large hail. Localized heavy rainfall may also be possible with these thunderstorms. Slightly cooler and drier air will filter into the Lower Mississippi Valley into early next week. Long term models indicate an upper level ridge will attempt to build across the region into much of next week. However, much of the region will remain on the eastern periphery of the upper level ridge axis placing the Mid- South within northwest flow aloft. Confidence in shower and thunderstorm chances next week remains low as models differ on timing of individual mid-level shortwave troughs and the strength of the ridge. Consequently, have leaned toward isolated rain chances until models come into better agreement. CJC && .AVIATION... 00Z TAFs Warm midlevel temps (FL050-FL150) effectively capped TSRA development over the Midsouth earlier this afternoon. Cooler temps aloft will arrive later this evening (04z-06z at MEM) as a midlevel disturbance weakens upper level ridging. Latest few HRRR runs have been consistent with potential TSRA timing. Strength and coverage will dependent on how well or if TSRA can organize a cold pool over southern MO and forward propagate south/southeast quickly enough to overcome otherwise weak southerly inflow and relatively dry air above FL040. In summary, forecast confidence for TSRA in the MEM TRACON is limited, but enough potential exists to maintain the status quo, with minor adjustments to timing. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 2, 2:54 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 254 PM CDT Sat Jun 2 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 254 PM CDT Sat Jun 2 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible late this afternoon into this evening ahead of an approaching cold front. Damaging winds and large hail will be the main threats from any severe thunderstorms. Localized heavy rainfall is also possible. Heat indices will reach between 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in support of severe weather operations.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:12 PM CDT | Severe Thunderstorm Warning | MEG | Greene, Lawrence, Randolph | 48 min |
| Jun 2, 9:31 PM CDT | Special Weather Statement | MEG | Jackson | 29 min |
| Jun 2, 9:46 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Lawrence, Poinsett | 44 min |
| Jun 2, 10:22 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 53 min |
| Jun 2, 11:07 PM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 38 min |
| Jun 2, 11:23 PM CDT | Tornado Warning | MEG | Lee, St. Francis | 37 min |
| Jun 2, 11:57 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 33 min |
| Jun 3, 12:28 AM CDT | Severe Thunderstorm Warning | MEG | Phillips | 32 min |
| Jun 3, 12:38 AM CDT | Severe Thunderstorm Warning | MEG | Phillips | 52 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.